Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Nashville, TN

May 26, 20245 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 2024, 2:32 PM CDT for 5 counties in Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 2:32 PM CDT (19:32 UTC)
Expired
May 26, 2024, 3:15 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:09 PM CDTHAIL 0.7Gainesboro, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:59 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS54 KOHX 261932
SVROHX
TNC027-087-111-159-169-262015-
/O.NEW.KOHX.SV.W.0113.240526T1932Z-240526T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
232 PM CDT Sun May 26 2024

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Smith County in Middle Tennessee...
  Jackson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 315 PM CDT.

* At 231 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of Westmoreland to 6 miles south
  of Lafayette to 8 miles south of Hartsville, moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Carthage, Celina, Gainesboro, Hartsville, Red Boiling
  Springs, South Carthage, Whitleyville, Moss, Bugtussle, Dixon
  Springs, Pleasant Shade, and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 300 PM CDT for Middle
Tennessee.

&&

LAT...LON 3661 8550 3647 8548 3623 8563 3623 8574
      3625 8578 3623 8578 3622 8611 3623 8612
      3627 8612 3632 8617 3632 8619 3634 8621
      3634 8623 3630 8627 3631 8627 3643 8616
      3664 8617
TIME...MOT...LOC 1931Z 265DEG 43KT 3663 8608 3644 8605 3628 8621 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adcock
2 follow-up statements
664 
WWUS54 KOHX 262001
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
301 PM CDT Sun May 26 2024

TNC111-159-169-262010-
/O.CAN.KOHX.SV.W.0113.000000T0000Z-240526T2015Z/
Smith TN-Macon TN-Trousdale TN-
301 PM CDT Sun May 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMITH...MACON AND
TROUSDALE COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened and/or moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM CDT for Middle
Tennessee.

&&

LAT...LON 3661 8550 3647 8548 3623 8563 3623 8574
      3628 8583 3633 8584 3634 8583 3642 8583
      3662 8579
TIME...MOT...LOC 2000Z 265DEG 43KT 3666 8566 3647 8563 3631 8579 

$$

TNC027-087-262015-
/O.CON.KOHX.SV.W.0113.000000T0000Z-240526T2015Z/
Jackson TN-Clay TN-
301 PM CDT Sun May 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR JACKSON AND CLAY COUNTIES...

At 300 PM CDT, severe thunderstorms were located along a line
extending from near Tompkinsville to 7 miles north of Gainesboro to 9
miles northeast of Carthage, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Celina, Gainesboro, Granville, Whitleyville, and Moss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3661 8550 3647 8548 3623 8563 3623 8574
      3628 8583 3633 8584 3634 8583 3642 8583
      3662 8579
TIME...MOT...LOC 2000Z 265DEG 43KT 3666 8566 3647 8563 3631 8579 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adcock
618 
WWUS54 KOHX 262010
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
310 PM CDT Sun May 26 2024

TNC027-087-262017-
/O.EXP.KOHX.SV.W.0113.000000T0000Z-240526T2015Z/
Jackson TN-Clay TN-
310 PM CDT Sun May 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND CLAY COUNTIES WILL
EXPIRE AT 315 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 600 PM CDT for Middle
Tennessee.

&&

LAT...LON 3661 8550 3647 8548 3623 8563 3623 8574
      3628 8583 3633 8584 3634 8583 3642 8583
      3662 8579
TIME...MOT...LOC 2007Z 265DEG 43KT 3666 8560 3647 8557 3631 8573 

$$

Adcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:09 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 26, 1:09 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
109 PM CDT Sun May 26 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Monday)
Issued at 1224 PM CDT Sun May 26 2024

With convection moving across Upper Cumberland Region presently
and moving into northwestern portions of our area around
noontime hour, will continue with Tornado Watch across locations
around and north of I-40 Corridor through 3 PM CDT. When it comes
to latest CAMs, and let's also throw in latest regional to global
models also, none of them are really doing a good job of
initializing and having a realistic weather pattern evolution
through afternoon hours today. Less cloud coverage noted across
locations south of I-40 Corridor and around and west of I-65
Corridor around noontime hour. Thus many quandaries abound as it
comes to weather pattern evolution as these afternoon hours
progress today. Another upper level shortwave passage is expected
to traverse mid state region this afternoon and that should at
least keep convection as a possibility for locations currently
under the Tornado Watch. Certainly, some of that convection could
be strong to severe, along with brief heavy rainfall potential,
especially in locations that did not experience the morning round
of convection or left over boundaries from this mornings
convection provide a focusing mechanism for convective
development as this afternoon progresses.

While there is much disagreement and uncertainty as it comes to
this afternoons forecast, there continues to be much better
agreement as tonight progresses. Of all models looked over around
noontime hour, best two seem to be a blend of most recent HRRR
model run and latest GFS model solution. Still looking for a
convective complex, MCS form, that may take on more of a linear
structure as nighttime hours progress, to drop down out of
southwestern Ohio River Valley Region/Western KY and into mid
state region generally during a 9 PM CDT to 4 AM CDT time frame.
In taking an average of these two preferred model solution
forecasted sounding profile and associated derived indicies, MU
CAPE values will be around 2,000 J/KG, BRN Shear values around
58m2/s2, right turning hodographs, mid level lapse rates around
7.5 C/km, SRH 0-1 KM & 0-3 KM 300m2/s2, DCAPE values around 1,000
J/KG, with PW values approaching 1.75 inches, and an older
indicies favorite of mine, Total Totals, ranging in the mid 50s
along with negative LI's in higher negative single digit values.
All modes of severe weather hazards continue to be possible.
Latest SPC Day One Outlook has expanded their enhanced risk of
severe thunderstorm area to entire mid state region. Still however
believe that strong to damaging winds will be main weather hazard
that Middle Tennessee will possibly have to deal with, with large
hail and tornadoes secondary, but not by much. Continued flood
watch for entire mid state region through 7 AM CDT Monday morning
also per previous rounds of showers & thunderstorms that have
occurred and those that look like they are coming through this
afternoon and tonight.

Look for showers and thunderstorms to eventually exit the mid
state region by Monday afternoon.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 1224 PM CDT Sun May 26 2024

Not much change as it comes to forecast for rest of the week into
upcoming weekend. Dry conditions will finally prevail by Monday
night with a dry surface cold front dropping from north as
Tuesday progresses with broad surface high pressure influences
prevailing. Along with broad upper level troughing across most of
eastern CONUS providing northwesterly flow across our neck of the
woods through at least Thursday, a progression to cooler
temperatures will commence beginning on Monday night with lows by
Wednesday and Thursday Nights spanning the 50s, possibly upper 40s
Cumberland Plateau Region, with highs on Thursday only in the
upper 70s to lower 80s, mid 70s Cumberland Plateau Region. A
warmup will begin on Friday into first part of next weekend with
temperatures once again several degrees above seasonal normal
values as upper level ridging influences move across our area. As
surface and upper level ridging influences begin to shift
eastward, a more southerly low level atmospheric flow pattern will
develop supporting increased moisture advection across our area
that could result in shower and thunderstorm chances returning to
mid state region as Friday night through the upcoming weekend
progresses.

&&

.AVIATION...
(18Z TAFS)
Issued at 109 PM CDT Sun May 26 2024

Several admendments probable thru at least 27/12Z. Continued
mention of primary time of tstms with brief heavy rainfall/IFR
vsby thresholds, with variable wind conditions. With a line of
convection working thru CKV terminal location presently, went with
N gusts up to 30kts with LIFR vsbys possible. Generally MVFR/VFR
ceilings thru 27/18Z. With questions concerning coverage of
convection after 27/13Z, mentioned VCSH only. Generally, S/SW sfc
winds sustained around 10 mph with gusts up to 20kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  85  64  85 /  90  30  10   0
Clarksville    69  82  61  82 /  90  30  10   0
Crossville     64  78  55  77 /  90  60  10  10
Columbia       68  84  61  85 /  90  30  10   0
Cookeville     66  79  58  79 /  90  40  10   0
Jamestown      64  77  57  77 /  90  60  10   0
Lawrenceburg   68  84  61  84 /  90  30  10   0
Murfreesboro   68  84  60  85 /  90  30  10   0
Waverly        67  83  61  84 /  80  30  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....JB Wright

In the hours before

Local storm report, May 26, 11:47 AM CDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1147 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     Tstm Wnd Dmg     Celina                  36.54N 85.51W
05/26/2024                   Clay               TN   Emergency Mngr

            Trees down on Mitchell Street in Celina.

&&

BW
Local storm report, May 26, 1:18 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
118 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     Hail             1 NW Coopertown         36.45N 86.98W
05/26/2024  M1.50 Inch       Robertson          TN   Emergency Mngr

            Ping pong ball sized hail falling near
            Coopertown.

&&

BW
Local storm report, May 26, 1:48 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
148 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Tstm Wnd Dmg     7 NW Jamestown          36.49N 85.03W
05/26/2024                   Fentress           TN   Public

            Trees were blown down along Double Top Road.

&&

13
Local storm report, May 26, 1:53 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
153 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             5 NNE Fredonia          36.50N 87.17W
05/26/2024  M1.00 Inch       Montgomery         TN   Public

            Large hail was reported along I-24 near
            Clarksville.

&&

13
Local storm report, May 26, 1:57 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
157 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Hail             1 NW Adams              36.59N 87.07W
05/26/2024  E1.50 Inch       Robertson          TN   Public

            Large hail fell in Adams.

&&

13
Local storm report, May 26, 2:02 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
202 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     Tstm Wnd Dmg     7 WNW Livingston        36.44N 85.44W
05/26/2024                   Overton            TN   Public

            Numerous trees were blown down along Heard
            Ridge Road.

&&

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:37 AM CDTFlood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more25 hr
May 26, 8:45 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart45 min
May 26, 9:04 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Houston, Montgomery, Robertson, Stewart56 min
May 26, 9:10 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart50 min
May 26, 9:41 AM CDTAreal Flood AdvisoryOHXMontgomery, Stewart3 hr
May 26, 9:48 AM CDTTornado WarningOHXRobertson13 min
May 26, 9:51 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Dickson, Houston, Macon, Montgomery and 6 more54 min
May 26, 9:56 AM CDTTornado WarningOHXRobertson, Sumner19 min
May 26, 10:06 AM CDTTornado WarningOHXMacon, Sumner24 min
May 26, 10:40 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett, Smith and 1 more50 min
May 26, 11:26 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett52 min
May 26, 12:04 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart41 min
May 26, 12:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
May 26, 1:11 PM CDTAreal Flood AdvisoryOHXCheatham, Houston, Montgomery, Robertson, Stewart4 hr
May 26, 1:11 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner64 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Montgomery and 2 more61 min
May 26, 1:52 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson, Sumner4 hr
May 26, 1:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Macon, Robertson, Rutherford, Sumner and 3 more67 min
May 26, 1:56 PM CDTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys4 hr
May 26, 2:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson43 min
May 26, 2:20 PM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
May 26, 2:25 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Sumner, Wilson3 hr
May 26, 2:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Rutherford, Williamson49 min
May 26, 3:13 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett47 min
May 26, 3:14 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Overton, Pickett, Smith and 2 more2 hr
May 26, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXRutherford, Williamson31 min
May 26, 3:25 PM CDTAreal Flood AdvisoryOHXDavidson, Dickson, Hickman, Rutherford, Williamson, Wilson2 hr
May 26, 3:35 PM CDTFlash Flood WarningOHXWilliamson3 hr
May 26, 3:42 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford33 min
May 26, 4:11 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Warren34 min
May 26, 4:40 PM CDTSpecial Weather StatementOHXCannon, Warren35 min
May 26, 6:45 PM CDTRiver Flood AdvisoryOHXStewart5 days

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.